Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 13, NWS Chicago, IL

August 6, 2023Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 6, 2023, 9:58 PM CDT for Lake County, Porter County, Indiana. It took effect at Aug 7, 2023, 9:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2023, 9:58 PM CDT (02:58 UTC)
In effect from
Aug 7, 2023, 9:00 AM CDT
Expired
Aug 8, 2023, 4:00 AM CDT
In force
19 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WHUS43 KLOT 070258
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
958 PM CDT Sun Aug 6 2023

INZ001-002-071100-
/O.EXP.KLOT.BH.S.0012.000000T0000Z-230807T0300Z/
/O.NEW.KLOT.BH.S.0013.230807T1400Z-230808T0900Z/
Lake IN-Porter-
958 PM CDT Sun Aug 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM CDT MONDAY THROUGH
LATE MONDAY NIGHT...
...PREVIOUS BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 9 AM CDT Monday through late Monday night.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

ILZ006-103-104-071100-
/O.CON.KLOT.BH.S.0012.000000T0000Z-230808T0400Z/
Lake IL-Northern Cook-Central Cook-
958 PM CDT Sun Aug 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...Through Monday evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

* ADDITIONAL DETAILS...Waves may briefly fall under 3 feet tonight
  but will build again through early Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
5 follow-up statements
105 
WHUS43 KLOT 070839
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
339 AM CDT Mon Aug 7 2023

ILZ006-103-104-071645-
/O.CON.KLOT.BH.S.0012.000000T0000Z-230808T0400Z/
Lake IL-Northern Cook-Central Cook-
339 AM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...Through this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-002-071645-
/O.CON.KLOT.BH.S.0013.230807T1400Z-230808T0900Z/
Lake IN-Porter-
339 AM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM CDT THIS
MORNING THROUGH LATE TONIGHT...

* WHAT...High wave action and dangerous currents expected at Lake
  Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 9 AM CDT this morning through late tonight.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
341 
WHUS43 KLOT 071409
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
909 AM CDT Mon Aug 7 2023

ILZ006-103-104-072215-
/O.CON.KLOT.BH.S.0012.000000T0000Z-230808T0400Z/
Lake IL-Northern Cook-Central Cook-
909 AM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook County Lake
  Michigan Beaches.

* WHEN...Through this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-002-072215-
/O.CON.KLOT.BH.S.0013.000000T0000Z-230808T0900Z/
Lake IN-Porter-
909 AM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter County Lake Michigan Beaches.

* WHEN...Through late tonight.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
685 
WHUS43 KLOT 072008
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
308 PM CDT Mon Aug 7 2023

ILZ006-103-104-080400-
/O.CON.KLOT.BH.S.0012.000000T0000Z-230808T0400Z/
Lake IL-Northern Cook-Central Cook-
308 PM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IL, Northern Cook and Central Cook County Lake 
  Michigan Beaches.

* WHEN...Until 11 PM CDT this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-002-080415-
/O.CON.KLOT.BH.S.0013.000000T0000Z-230808T0900Z/
Lake IN-Porter-
308 PM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter County Lake Michigan Beaches.

* WHEN...Through late tonight.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
943 
WHUS43 KLOT 080145
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
845 PM CDT Mon Aug 7 2023

ILZ006-103-104-080245-
/O.CAN.KLOT.BH.S.0012.000000T0000Z-230808T0400Z/
Lake IL-Northern Cook-Central Cook-
845 PM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves will continue to subside tonight. 

$$

INZ001-002-080900-
/O.CON.KLOT.BH.S.0013.000000T0000Z-230808T0900Z/
Lake IN-Porter-
845 PM CDT Mon Aug 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...High wave action and dangerous currents expected at Lake
  and Porter County beaches in Indiana. Waves up to 5 ft 
  expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
535 
WHUS43 KLOT 080859
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
359 AM CDT Tue Aug 8 2023

INZ001-002-081000-
/O.EXP.KLOT.BH.S.0013.000000T0000Z-230808T0900Z/
Lake IN-Porter-
359 AM CDT Tue Aug 8 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Winds and waves have subsided, and the Beach Hazards Statement
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 8:45 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 6, 8:45 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
845 PM CDT Sun Aug 6 2023

.UPDATE...
Issued at 845 PM CDT Sun Aug 6 2023

No sweeping changes needed to the going forecast at this time
aside from some minor near-term adjustments. A slow-moving upper
low continues to gradually shift eastward this evening and we'll
see commensurately increasing large scale forcing through the
evening and overnight. Any instability of note, however, will
remain confined south of the Illinois and Kankakee Rivers, so
while showers will be possible farther to the north, the
lightning/thunder threat will diminish markedly with northward
extent through our forecast area.

Recent mesoanalysis suggests that the far northeastern fringes of
surface-based instability may briefly approach our far SW and S
locales this evening, generally south and west of a La Salle to
Cissna Park/Paxton line. Continue to suspect the severe threat
remains quite low, but it's not zero south and west of this line.

The main focus though remains on the potential for pockets of locally
heavy rainfall near areas which received significant amounts
yesterday. A diffuse quasistationary or warm frontal boundary is
just to our south and is forecast to meander northward this
evening and overnight towards the US Route 24 vicinity. Limited
instability will temper the depth/intensity of convective
elements, but PWATs near 2 inches and a modest increase in 700-800
mb southwesterlies towards 25 kts will promote an increase in
isentropic upglide/warm advection atop the surface boundary, along
with what looks to be little MCVs currently drifting out of
southeast IA and west-central Illinois. This together may
facilitate an increase in at least isolated to scattered heavier
convective elements. That said, significant coverage of
robust/severe storms into central Illinois may end up curtailing
the LLJ mass response up this way which would limit additional
shower/storm coverage in our area. Altogether, there's too much
uncertainty combined with a very limited extent of the heavier
rain threat to justify a flood watch at this point, but the area
to watch is either side of a Pontiac to Fowler line in the
midnight to 6 AM timeframe.

Carlaw

&&

.SHORT TERM...
Issued at 230 PM CDT Sun Aug 6 2023

Through Monday night...

Forecast Highlights:
* Another round of showers and thunderstorms tonight, with best
  chances along and south of I-80.

* Heavy rain and flash flood threat across my southern tier
  counties tonight. The same areas that got hit with heavy rain
  yesterday will be the most susceptible to flooding.

* Drying out from west to east Monday afternoon, but hazardous
  swimming and boating conditions persists through Monday on Lake
  Michigan.

An northwest to southeastern arc of showers and thunderstorms will
develop late this afternoon to our west in proximately to a
similarly oriented surface boundary that currently extends
southeastward from a surface cyclone over IA. This area of
convection is then expected to pivot over my southern CWA (mainly
I-80 and south) tonight into Monday morning as the main mid-level
trough translates eastward towards the Lower Great Lakes. The
initial convection developing across west central IL late this
afternoon will do so along the northern periphery of the better
instability reservoir, and along the nose the mid-level speed max
currently translating eastward into the Mid-Mississippi Valley.
This will promote more organized storms with supercellular
structures and an attendant severe threat late this afternoon
across west central IL. Thereafter, as this activity shifts
eastward and evolves into more linear segments into this evening,
there will be a continued risk of damaging wind gusts across parts
of central IL. At this time, the primary threat for this looks to
be just south of my southern tier counties, but it will reside
close enough to Ford and Iroquois counties early this evening to
keep a close eye on.

Much of the rain tonight into Monday morning looks to be focused
along and south of I-80, with light and more widely scattered
showers possible to the north. Unfortunately it appears the
heaviest rain threat with this activity will be over some of the
same areas that received heavy rainfall amounts yesterday, and
thus does add concern for renewed flooding tonight. While this is
the case, we have opted to hold off on a flash flood watch for
the time being, and let the evening shift get a better handle on
the evolution of this system.

While showers may persist through the morning across parts of
eastern IL and northwestern IN, we should see things dry out into
the afternoon. Expect another seasonably cool day, with highs once
again likely to remain in the 70s for most areas. Otherwise,
breezy northerly winds on Lake Michigan will create hazardous
boating and swimming conditions along the southern shores of the
lake through the day.

KJB

&&

.LONG TERM...
Issued at 230 PM CDT Sun Aug 6 2023

Tuesday through Sunday...

 * Near to slightly below normal temperatures through the period
   with off and on shower and storm chances

In the wake of the Sunday-Monday disturbance, a subtle mid-level
wave moves across the area along the southern stream of a split
upper jet. Forecast vertical profiles currently don't look overly
favorable for precip but can't rule out a few spotty diurnally
aided showers and storms during the afternoon as the wave moves
through, and potentially focused along the lake breeze.

A closed upper low is expected to progress across Ontario into
Wednesday with an associated southern stream shortwave moving across
or near the region Wednesday. There remains some variability in the
exact track of this southern wave, but generally expect it to move
across Missouri into central Illinois. This could bring another
round of showers and storms, with the highest chances (40-60
percent) during the late Wednesday afternoon into the evening. There
have been model runs that have kept this activity just south of the
area, so a scenario exists where we stay dry for at least the
northern half of the area if a more southern track verifies. Our
next precipitation chances then arrive Friday as another wave dives
out of Saskatchewan toward the Great Lakes with an attendant
developing surface low and cold front moving through the region.

With the northwest upper flow in place and multiple waves passing
through the region, this will continue to keep the anomalously warm
temperatures well to our south. Expect near normal to slightly below
normal temperatures through the period with highs in the upper 70s
to lower 80s and lows in the mid 50s to mid 60s (upper 60s downtown).

Petr

&&

.AVIATION...
For the 00Z TAFs...

Forecast concerns for the terminals...

*Chances for showers late tonight into Monday morning, mainly for
 Chicago terminals and points south

*Lowering ceilings overnight with MVFR to IFR conditions expected

*Improving conditions and breezy northerly winds Monday afternoon

The area is currently sandwiched between two areas of low
pressure, one to the northeast over Lower Michigan and another
over central Iowa. The low over central Iowa is expected to move
into the area late this evening and overnight which will lift a
warm front into central Illinois and generate an area of
widespread showers and possibly an isolated storm or two. Latest
guidance does keep this front in the vicinity of the Kankakee
River Valley which should keep the heaviest showers and thunder
potential south of the terminals. However, there is a chance that
the northern edge of this heavier rain axis could clip GYY and
possibly MDW which is why I have maintained a TEMPO for lower
visibilities at these sites. As for the other sites, I do expect
some off and on showers to grace ORD, DPA, and possibly RFD
late tonight into Monday morning but with a lighter intensity
that should only yield minor visibility reductions at worst.

Additionally, ceilings are also expected to lower overnight, especially
at the Chicago terminals, as MVFR to possible IFR ceilings advect
in off of Lake Michigan. While the potential for IFR conditions
does remain, guidance has been trending back and keeping the bulk
of the IFR within the axis of heaviest rainfall. Given this trend
I have adjusted ceilings up a bit to hint more at low-end MVFR to
high-end IFR for the TAFs which seems reasonable based on forecast
soundings. Regardless, these lower ceilings are expected to
persist into Monday morning before gradually improving.

Showers are expected to gradually taper through mid-morning on
Monday with dry conditions expected at the terminals by 18z.
Ceilings are also expected to improve as showers end with VFR
conditions forecast to return by mid-afternoon. However, breezy
northerly winds are expected for Monday with gusts around 20 kts.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 11 PM
     Monday.

IN...Beach Hazards Statement...INZ001-INZ002 until 10 PM Sunday.

LM...Small Craft Advisory...IL nearshore waters until 11 PM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 6, 3:34 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 PM CDT Sun Aug 6 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
334 PM CDT Sun Aug 6 2023 /434 PM EDT Sun Aug 6 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk tonight...with an associated:
     Limited Damaging Wind Risk...up to 60 mph.
  Elevated Flooding Risk Tonight.
  High Swim Risk Lake Michigan Shore.

DISCUSSION...

A few strong to severe storms with gusty winds are possible mainly
south of a Pontiac, IL to Fowler, IN line late this evening into
the overnight hours.

Locally heavy rain is possible tonight for areas mainly south of
I-80 and the Kankakee River Valley. Renewed flooding will be
possible in areas that experienced several inches of rain on
Saturday.

Dangerous swimming conditions will persist through Monday evening
for Illinois and Indiana Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
  High Swim Risk Lake Michigan Shore.
Tuesday, Wednesday, and Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 mph.

LMZ740>745-072045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
334 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
Tuesday, Wednesday, and Friday...
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.